Christchurch Hospital says a few people are still in intensive care after taking synthetic drugs and it isn't sure they will make it.
St John Ambulance revealed yesterday that a recent death is being linked to the same synthetic drugs which have put 19 other people in hospital.
An emergency medicine specialist at the hospital, Dr Paul Gee, said some patients have had seizures while others needed CPR on arrival.
Other symptoms also included a trance-like state and agitation.
He told Morning Report, the situation was severe.
"We've had a couple of patients in intensive care for over two weeks now, they're still serious," he said.
Dr Gee could not be certain that they would make it.
He said the patients are often high and agitated and the police have had to manage them on occasion.
"It's a big drain on the staff, nobody wants to be assaulted at work," Dr Gee said.
He believed a particular potent batch of synthetics, which was around in the North Island last year, had made its way down to Christchurch.
The situation has been described as a public health emergency.
It started almost two weeks ago, when 10 people arrived in hospital after consuming synthetic drugs.
Since then people have continued to pour into the emergency department and range in age from 17 to 59-years-old.